NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

How should the ear be positioned when taking a tympanic temperature in an adult?

  1. AGently pull the outer ear up and back
  2. BLeave the ear alone and insert the probe deeply
  3. CPush the outer ear forward against the cheek
  4. DGently pull the outer ear down and back
2.Nursing fundamentalsHard

A patient spills hot tea on their forearm. What is the best immediate first aid?

  1. ACool the burn under cool running water for about 20 minutes
  2. BPut ice or an ice pack directly on the burn for about 10 minutes
  3. CCover it with butter or a greasy cream
  4. DPop any blisters to let the heat escape
3.Infection control & patient safetyMedium

An infant has had a cleft lip repair. Why are elbow restraints often used?

  1. ATo keep the infant from rolling over in the crib
  2. BTo prevent the infant from sucking a pacifier
  3. CTo hold the IV line in place during feeds and stop it being pulled out
  4. DTo stop the infant’s hands reaching the mouth while still allowing arm movement
4.Infection control & patient safetyHard

An 84-year-old resident with an indwelling catheter suddenly becomes confused but has no fever. What should the nurse consider?

  1. AAn infection may present as confusion in older adults, so assess further and report
  2. BInfection can be ruled out because there is no fever
  3. CThe confusion is part of normal aging at this age and needs no further action
  4. DA sedative is needed to keep the resident calm
5.Prioritization & delegationMedium

A patient coughs hard after abdominal surgery, and loops of bowel appear through the opened wound. What does the nurse do first?

  1. ACover the wound with sterile dressings moistened with saline
  2. BLeave the wound uncovered so the surgeon can see it on arrival
  3. CHelp the patient walk to the toilet to relieve abdominal pressure
  4. DPush the bowel gently back into the abdomen with a gloved hand
6.Prioritization & delegationHard

During birth, the baby’s head delivers but the shoulders do not follow. What should the nurse do first?

  1. APush firmly on the top of the uterus (fundal pressure)
  2. BHelp with the McRoberts position and give suprapubic pressure as directed
  3. CPull hard on the baby’s head and neck to free the trapped shoulders quickly
  4. DAsk the mother to stop pushing and wait an hour
7.Clinical nursingMedium

Which assessment best detects compartment syndrome after a fractured leg is put in a cast?

  1. AMild itching under the cast
  2. BA strong pulse in the foot
  3. CA warm, pink foot
  4. DPain out of proportion to the injury, especially on passive stretch
8.Clinical nursingHard

Why is morphine more likely to cause toxicity in a patient with severe kidney impairment?

  1. AKidney failure makes the stomach absorb more morphine
  2. BThe kidneys normally activate morphine, so more of it becomes active
  3. CKidney disease makes the opioid receptors disappear
  4. DIts active metabolites build up because the kidneys excrete them
9.Lab values & electrolytesMedium

A patient has a hot, swollen big toe. The serum uric acid is normal. Which statement is correct?

  1. AGout is still possible, as urate can be normal in an attack
  2. BGout is certain, as a normal urate proves the diagnosis
  3. CGout can only be diagnosed with a CT scan of the foot
  4. DGout is ruled out, as uric acid is always high in an attack
10.Lab values & electrolytesHard

A patient with acute kidney injury has a potassium of 6.8 mEq/L despite medical treatment, a pH of 7.12 and pulmonary edema not responding to diuretics. Which treatment is most likely needed?

  1. AMore oral fluid
  2. BAn IV magnesium dose
  3. CA potassium supplement
  4. DUrgent dialysis
11.PharmacologyMedium

Which drug is the antidote for an opioid overdose?

  1. ANaloxone
  2. BAcetylcysteine
  3. CAtropine
  4. DFlumazenil
12.PharmacologyHard

A patient on valproate becomes lethargic, starts vomiting and develops jaundice. Which adverse effect should be suspected first?

  1. AHypothyroidism
  2. BNormal start-up side effects
  3. CLiver toxicity
  4. DKidney stones
13.Med-surg: cardiovascular & respiratoryMedium

A patient with COPD uses an inhaled corticosteroid combination inhaler. Which risk should the nurse be aware of?

  1. AAn increased risk of high blood pressure crises
  2. BAn increased risk of pneumonia
  3. CHearing loss after every dose
  4. DA sharp drop in potassium after each dose
14.Med-surg: cardiovascular & respiratoryHard

Three hours after femoral cardiac catheterisation, a patient has new lower back and flank pain, a heart rate of 112/min and BP 92/60 mmHg. The groin looks normal. What should the nurse suspect?

  1. ANormal back ache from lying flat
  2. BA urinary tract infection
  3. CRetroperitoneal bleeding
  4. DAn allergic reaction to the contrast
15.Med-surg: neuro, endocrine & renalMedium

What is the dexamethasone suppression test used for?

  1. ATo measure kidney function
  2. BTo check thyroid function
  3. CTo diagnose diabetes insipidus
  4. DTo help diagnose Cushing's syndrome
16.Med-surg: neuro, endocrine & renalHard

A seizure has lasted 12 minutes. Two doses of benzodiazepine have been given, and the seizure continues. Airway and oxygen are managed. What is the next step in common protocols?

  1. AGiving oral antiseizure tablets once the patient can swallow
  2. BA second-line IV drug such as levetiracetam or phenytoin
  3. CWaiting another 30 minutes to see whether the seizure stops
  4. DA third and fourth dose of benzodiazepine every two minutes
17.Med-surg: GI, perioperative & oncologyMedium

Which statement about corticosteroids in inflammatory bowel disease is correct?

  1. AThey are given only as a one-off injection
  2. BThey cure the disease after one course
  3. CThey are used to induce remission, not for maintenance
  4. DThey are the best long-term maintenance treatment
18.Med-surg: GI, perioperative & oncologyHard

A patient taking IV antibiotics has three unexplained loose stools in 24 hours. What should the nurse do first?

  1. AIsolate the patient and send a stool sample for testing
  2. BMove the patient to a bay with other patients to watch them closely
  3. CGive loperamide after each loose stool and continue as usual
  4. DWait two days to see if the diarrhoea settles
19.Maternity & obstetric nursingMedium

Which baby is at greatest risk of early-onset group B streptococcal infection?

  1. AA baby born at 40 weeks to a mother with no risk factors
  2. BA baby of a GBS-positive mother with no antibiotics
  3. CA baby whose mother was GBS-negative at 36 weeks
  4. DA baby born by planned caesarean with intact membranes
20.Maternity & obstetric nursingHard

After birth of the head, the nurse feels the umbilical cord loosely around the baby's neck. What is the appropriate action?

  1. AAsk the woman to stop pushing for 30 minutes
  2. BClamp and cut the cord before the shoulders deliver in every case
  3. CSlip the loop over the head or let the body deliver through it
  4. DPush the baby's head back into the vagina
21.Pediatric nursingMedium

A child is scored with the FLACC scale. What is the range of the total score?

  1. A1 to 20
  2. B0 to 100
  3. C0 to 10
  4. D0 to 5
22.Pediatric nursingHard

A 5-week-old with pyloric stenosis is scheduled for surgery. Blood tests show low chloride and a metabolic alkalosis. What is the priority before surgery?

  1. ATake the baby to theatre immediately
  2. BGive an antacid
  3. CCorrect the dehydration and electrolyte imbalance with IV fluids as prescribed
  4. DGive large milk feeds before theatre to build up the baby's strength and weight
23.Mental health nursingMedium

A patient on lamotrigine for bipolar disorder develops a new rash. What should the nurse do?

  1. AIgnore it, because rashes are always harmless
  2. BReport it promptly, because it may be the start of a serious skin reaction
  3. CDouble the dose
  4. DApply a moisturiser, and continue the drug as normal because rashes are common
24.Mental health nursingHard

A nurse is teaching a patient who has started haloperidol for schizophrenia. Which statement shows a need for further teaching?

  1. A"I should get up slowly if I feel dizzy."
  2. B"I'll avoid alcohol while I'm taking this medicine."
  3. C"I can stop taking it as soon as the voices go away."
  4. D"I should tell the nurse if my neck or jaw muscles feel stiff."
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C100.7 °F? °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 100.7 °F. Convert it to degrees Celsius T with °C = (°F − 32) × 5/9. Round to one decimal place.

100.7 °F
T = °C
26.Nursing math & unit conversionsHard
2.5 mcg/kg/min? mg/h60 kg1 h = 60 min1 mg = 1000 mcg

Practice exercise (made-up values, not clinical guidance). An order reads 2.5 mcg/kg/min for a patient who weighs 60 kg. Express the dose rate D in mg/h. Round to two decimal places.

2.5 mcg/kg/min60 kg
D = mg/h
27.Dosage calculationsMedium
1 g+ 4.2 mLV = ? mL

A vial contains 1 g of powder. The label says: add 4.2 mL of water for injection to give a total volume of 5 mL. The prescription is 480 mg. What volume V of the reconstituted solution do you give?

1 g+ 4.2 mL → 5 mL480 mg
V = mL
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 830 units of a drug that comes as 1000 units/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

830 units1000 units/mL
V = mL
29.IV infusion ratesMedium
1500 mL15 gtt/mL8 h? gtt/min

Infuse 1500 mL over 8 hours with a giving set of 15 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

1500 mL8 h15 gtt/mL
R = gtt/min
30.IV infusion ratesHard
450 mL15 gtt/mL42 gtt/mint = ? h

A drip runs at 42 gtt/min through a set of 15 gtt/mL. There are 450 mL left in the bag. How many hours t until it is empty? Round to one decimal place.

42 gtt/min15 gtt/mL450 mL
t = h
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftwater150 mLmilk200 mLIV infusion60 mL/h × 12 hIV antibiotic1 × 100 mLurine375 mLurine250 mLwound drain30 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The patient weighs 64 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

64 kg12 hurine: 375 mLurine: 250 mLwound drain: 30 mL
U = mL/kg/h
32.IV fluids & fluid balanceHard
1000 mL→ 200 mL/hstart 16:30ttotal​ = ? h75 mL/h × 2 h

Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 16:30 at 75 mL/h. After 2 hours the rate is changed to 200 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

1000 mL75 mL/h · 2 h200 mL/h
t = h
33.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes only to pressure (a painful stimulus), makes no sounds and shows as the best motor response: no movement at all. Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 20/min, SpO₂ 92% on supplemental oxygen, blood pressure 150/90 mmHg, pulse 88/min, responds only to pain, temperature 34.8 °C. Which clinical risk group does the patient fall into? Click it.

RR 20SpO₂ 92%O₂SBP 150HR 88PT 34.8 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: A · Gently pull the outer ear up and back

Why this is the answer

Pulling the pinna up and back straightens the adult ear canal so the probe points at the eardrum. In young children the pinna is pulled down and back instead.

Answer

A · Gently pull the outer ear up and back
2.Nursing fundamentals

Answer: A · Cool the burn under cool running water for about 20 minutes

Why this is the answer

Cool running water for about 20 minutes reduces pain and depth of injury. Ice can damage tissue further, grease holds heat in, and blisters are left intact to protect the skin.

Answer

A · Cool the burn under cool running water for about 20 minutes
3.Infection control & patient safety

Answer: D · To stop the infant’s hands reaching the mouth while still allowing arm movement

Why this is the answer

Elbow restraints keep the elbows straight so the infant cannot touch the suture line. They are removed regularly, one at a time, for skin checks and movement under supervision.

Answer

D · To stop the infant’s hands reaching the mouth while still allowing arm movement
4.Infection control & patient safety

Answer: A · An infection may present as confusion in older adults, so assess further and report

Why this is the answer

In older adults, infections such as urinary tract infection may present with new confusion, falls or reduced appetite rather than fever. Sudden confusion is assessed and reported, not dismissed as aging.

Answer

A · An infection may present as confusion in older adults, so assess further and report
5.Prioritization & delegation

Answer: A · Cover the wound with sterile dressings moistened with saline

Why this is the answer

Evisceration is a surgical emergency. The nurse covers the organs with sterile saline-moistened dressings, stays with the patient, positions them to reduce strain and calls the surgeon at once.

Answer

A · Cover the wound with sterile dressings moistened with saline
6.Prioritization & delegation

Answer: B · Help with the McRoberts position and give suprapubic pressure as directed

Why this is the answer

In shoulder dystocia, the McRoberts maneuver (flexing the mother’s thighs onto her abdomen) and suprapubic pressure help free the shoulder. Fundal pressure and pulling on the head can worsen the injury.

Answer

B · Help with the McRoberts position and give suprapubic pressure as directed
7.Clinical nursing

Answer: D · Pain out of proportion to the injury, especially on passive stretch

Why this is the answer

Increasing pain that is not relieved by analgesia and worsens with passive stretching is the earliest sign. Pallor, numbness and absent pulses are late signs.

Answer

D · Pain out of proportion to the injury, especially on passive stretch
8.Clinical nursing

Answer: D · Its active metabolites build up because the kidneys excrete them

Why this is the answer

Morphine metabolites, including morphine-6-glucuronide, are cleared by the kidneys and accumulate in renal impairment, causing sedation and respiratory depression. Alternative opioids or lower doses are often chosen.

Answer

D · Its active metabolites build up because the kidneys excrete them
9.Lab values & electrolytes

Answer: A · Gout is still possible, as urate can be normal in an attack

Why this is the answer

Serum urate can be normal or even low during an acute gout attack. The definitive test is joint aspiration showing needle-shaped urate crystals, which also helps rule out septic arthritis.Checked against: Gout · MedlinePlus (NIH) (2025); Synovial Fluid Analysis · MedlinePlus (NIH) (2024)

Answer

A · Gout is still possible, as urate can be normal in an attack
10.Lab values & electrolytes

Answer: D · Urgent dialysis

Why this is the answer

Indications for urgent dialysis in AKI include refractory hyperkalemia, severe metabolic acidosis, fluid overload not responding to diuretics, uremic complications and some poisonings. This patient has three of them.Checked against: Acute tubular necrosis · MedlinePlus (NIH) (2025)

Answer

D · Urgent dialysis
11.Pharmacology

Answer: A · Naloxone

Why this is the answer

Naloxone reverses opioid-induced respiratory depression. Flumazenil reverses benzodiazepines, acetylcysteine treats paracetamol overdose and atropine treats bradycardia or organophosphate poisoning.

Answer

A · Naloxone
12.Pharmacology

Answer: C · Liver toxicity

Why this is the answer

Valproate can cause serious hepatotoxicity, especially in young children and early in treatment. Liver function tests are checked, and the drug may need to be stopped; pancreatitis is another serious risk.

Answer

C · Liver toxicity
13.Med-surg: cardiovascular & respiratory

Answer: B · An increased risk of pneumonia

Why this is the answer

In COPD, inhaled corticosteroids increase the risk of pneumonia. They are used where there are frequent exacerbations or features of asthma, and their benefit is weighed against this risk. Signs of pneumonia should be reported promptly.

Answer

B · An increased risk of pneumonia
14.Med-surg: cardiovascular & respiratory

Answer: C · Retroperitoneal bleeding

Why this is the answer

A high femoral puncture can bleed into the retroperitoneal space without visible groin swelling. Back or flank pain with tachycardia and hypotension is a warning sign. The nurse calls for urgent help, assesses for shock and expects bloods and imaging.

Answer

C · Retroperitoneal bleeding
15.Med-surg: neuro, endocrine & renal

Answer: D · To help diagnose Cushing's syndrome

Why this is the answer

A dose of dexamethasone normally suppresses ACTH and cortisol. In Cushing's syndrome, cortisol stays high. The test is part of the work-up for cortisol excess.

Answer

D · To help diagnose Cushing's syndrome
16.Med-surg: neuro, endocrine & renal

Answer: B · A second-line IV drug such as levetiracetam or phenytoin

Why this is the answer

Status epilepticus that continues after two doses of benzodiazepine (established status) is treated with a second-line IV drug. If it still continues (refractory status), anaesthesia and intubation in critical care are needed. Glucose, airway and monitoring continue throughout. Repeated benzodiazepines increase respiratory depression without much extra benefit.

Answer

B · A second-line IV drug such as levetiracetam or phenytoin
17.Med-surg: GI, perioperative & oncology

Answer: C · They are used to induce remission, not for maintenance

Why this is the answer

Steroids settle flares but are not effective or safe for maintenance because of side effects such as osteoporosis, diabetes and infection. Drugs such as aminosalicylates, immunomodulators or biologics maintain remission.

Answer

C · They are used to induce remission, not for maintenance
18.Med-surg: GI, perioperative & oncology

Answer: A · Isolate the patient and send a stool sample for testing

Why this is the answer

Unexplained diarrhoea in a patient on antibiotics should be treated as possible C. difficile. The patient is isolated promptly, a stool sample is sent and the antibiotics are reviewed with the medical team.

Answer

A · Isolate the patient and send a stool sample for testing
19.Maternity & obstetric nursing

Answer: B · A baby of a GBS-positive mother with no antibiotics

Why this is the answer

GBS colonisation, no intrapartum antibiotics, prolonged rupture of membranes, maternal fever and prematurity increase the risk. Intrapartum IV antibiotics greatly lower early-onset GBS disease.

Answer

B · A baby of a GBS-positive mother with no antibiotics
20.Maternity & obstetric nursing

Answer: C · Slip the loop over the head or let the body deliver through it

Why this is the answer

A loose nuchal cord can usually be slipped over the head or the baby can be born through it (somersault manoeuvre). Clamping and cutting before birth is reserved for a tight cord that prevents delivery.

Answer

C · Slip the loop over the head or let the body deliver through it
21.Pediatric nursing

Answer: C · 0 to 10

Why this is the answer

FLACC has five categories each scored 0, 1 or 2, so the total is 0–10, similar to a numeric self-report scale.

Answer

C · 0 to 10
22.Pediatric nursing

Answer: C · Correct the dehydration and electrolyte imbalance with IV fluids as prescribed

Why this is the answer

Repeated vomiting causes dehydration and a hypochloraemic, hypokalaemic metabolic alkalosis. These are corrected first, because anaesthesia is unsafe until fluid and electrolytes are normal. Pyloromyotomy is not an emergency operation.

Answer

C · Correct the dehydration and electrolyte imbalance with IV fluids as prescribed
23.Mental health nursing

Answer: B · Report it promptly, because it may be the start of a serious skin reaction

Why this is the answer

Lamotrigine can cause Stevens–Johnson syndrome, especially early in treatment or if the dose is increased too quickly. Any rash needs prompt medical review.

Answer

B · Report it promptly, because it may be the start of a serious skin reaction
24.Mental health nursing

Answer: C · "I can stop taking it as soon as the voices go away."

Why this is the answer

Antipsychotics are continued after symptoms improve, because stopping them early is a major cause of relapse. Any change should be discussed with the prescriber.

Answer

C · "I can stop taking it as soon as the voices go away."
25.Nursing math & unit conversions

Answer: T = 38.2 °C

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Subtract 32

100.7 − 32 = 68.7

Multiply by 5/9

T = 68.7·5/9 = 38.17 ≈ 38.2 °C

Answer

T = 38.2 °C
26.Nursing math & unit conversions

Answer: D = 9 mg/h

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Set up the chain

D = 2.5 mcg/kg/min × 60 kg × (60 min/1 h) × (1 mg/1000 mcg)

Calculate

D = 2.5·60·60/1000 = 9 mg/h

Answer

D = 9 mg/h
27.Dosage calculations

Answer: V = 2.4 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration after mixing

1000 mg/5 mL = 200 mg/mL

Volume

V = 480/200 = 2.4 mL

Answer

V = 2.4 mL
28.Dosage calculations

Answer: V = 0.83 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Volume

V = 830/1000 = 0.83 mL

On the syringe

On this 1 mL syringe every small line is 0.01 mL.

Answer

V = 0.83 mL
29.IV infusion rates

Answer: R = 47 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

8·60 = 480 min

Drip rate

R = 1500·15/480 = 46.88 ≈ 47 gtt/min

Answer

R = 47 gtt/min

At the bedside you round to the nearest whole drop: 47 gtt/min.

30.IV infusion rates

Answer: t = 2.7 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

42·60/15 = 168 mL/h

Time left

t = 450/168 = 2.679 ≈ 2.7 h

Answer

t = 2.7 h
31.IV fluids & fluid balance

Answer: U = 0.81 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

375 + 250 = 625 mL

Per kilogram per hour

U = 625/(64·12) = 0.8138 ≈ 0.81 mL/kg/h

Answer

U = 0.81 mL/kg/h
32.IV fluids & fluid balance

Answer: t = 6.3 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

75·2 = 150 mL
1000 − 150 = 850 mL left

Second part

850/200 = 4.25 h

Total time

t = 2 + 4.25 = 6.25 ≈ 6.3 h

Answer

t = 6.3 h

That is about 6 h 15 min, so the bag runs out at about 22:45.

33.Clinical assessment scores

Answer: severe

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes only to pressure (a painful stimulus) → 2
V: makes no sounds → 1
M: no movement at all → 1

Add

GCS = 2 + 1 + 1 = 4

Severity

GCS 4 → severe

Answer

severe
34.Clinical assessment scores

Answer: high

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 20/min → 0
SpO₂ 92% → 2
on oxygen → 2
SBP 150 mmHg → 0
HR 88/min → 0
responds only to pain (P) → 3
T 34.8 °C → 3

Total and red scores

NEWS2 = 0 + 2 + 2 + 0 + 0 + 3 + 3 = 10
At least one parameter scores 3.

Risk group

high

Answer

high

A total of 5 or more calls for an urgent clinical response.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions